Wyoming, 2023Flood in Wyoming, May 3 to 8, 2023
May 3 to 8, 2023 · NWS RIW · 1 event in 1 county or zone
Near record snowpack began melting out during the month of May and brought widespread minor flooding to the Bear River in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near record snowpack began melting out during the month of May and brought widespread minor flooding to the Bear River in Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 3, 10:23 AM MST, 3 hours 37 minutes earlier.
Area forecast discussion, May 3, 10:23 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1123 AM MDT Wed May 3 2023
.DISCUSSION...This afternoon through Tuesday
Issued at 1122 AM MDT Wed May 3 2023
An Omega block will maintain its grip over the Rockies for one more
day today. Temperatures will continue to be above normal with mainly
dry conditions for much of the CWA. The focus for any convection
this afternoon will be over the Bighorns and off the east slopes of
the Absarokas. Instability will remain sufficient, with CAPE values
of 500 to 1000 J/kg, low level lapse rates of 8 to 9 C/km and LI
values of minus 2 to minus 4. Small hail and strong outflow winds
will continue to be the main threats.
We continue to monitor the possibility for overland flooding for the
Star Valley, portions of the Jackson Valley and northern portions of
the Upper Green River Basin near Daniel, Cora and Hoback Junction.
Snow depths of 1 to 2 feet remain on the ground in these areas.
There has been no widespread response in the rivers/creeks so far,
as a result from any melting. However, there continues to be a
steady rise on the Bear River near Cokeville from the last several
days. This river could hit minor flood stage later this evening. An
Areal Flood Warning remains in effect and will continue through the
day today. It is likely this warning will expire after Thursday, due
to the incoming cooler temperatures.
Sfc winds will turn more easterly across areas east of the Divide
and southern portions this evening and continue into Thursday
morning. This will be in response to the upper level low that has
been over CA, moving over the Desert Southwest. Showers and
isolated thunderstorms will develop over western portions and
along a more broad area, from Carbon County northward into the
Bighorn Basin, as the low moves over the Great Basin by Thursday
afternoon. The best chances for a thunderstorm Thursday afternoon
and evening will be in Natrona County and southern portions of the
Bighorn Basin, where CAPE values up to 1000 J/kg and LI values of
minus 4 will be in place. A line of showers, from Natrona County
to Yellowstone NP, will continue to move northward through the
night Thursday night.
Showers look to be more confined to western portions of the forecast
area Friday, due to the proximity of the upper low. The pattern will
remain unsettled Saturday, as a broad longwave trough develops over
much of the Intermountain West. This will lead to several shortwaves
to move over the forecast area through Tuesday. This will result in
cooler (near-normal) temperatures and chances for showers across CWA
during this time.
&&
.AVIATION...For the 18Z TAFS through 18Z Thursday
Issued at 1122 AM MDT Wed May 3 2023
Conditions will remain VFR through the period. Clouds will be
scattered during the day with mostly high level cloud decks.
Convective showers are expected to develop during the
afternoon/evening today, mainly after 20Z. KCOD has the best
chance of activity, and possibly KJAC and KWRL, however no precip
is indicated in the TAF. KRKS likely wont see any showers develop
until 16Z Thursday. KJAC also has the possibility for showers to
develop around this time Thursday. Winds will increase again
this afternoon for KCPR, and in the evening for KRKS, KRIW, KCOD
and KWRL. Winds will decrease for these terminals around sunrise,
then pickup again by the late morning.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 1122 AM MDT Wed May 3 2023
High pressure will remain in place today, with above normal
temperatures continuing. Isolated showers and thunderstorms will
be possible, mainly across the north over zones 285/286. Gusty
outflow winds may impact adjacent zones, like 275 and 281.
Otherwise, warm and partly cloudy skies with relatively light
winds will occur today across the region. Smoke dispersal will be
fair to good. Showers and thunderstorms will be more widespread
Thursday, with temperatures east of the Divide similar to today.
Wetting rain chances will be widespread across the region Thursday
afternoon. Winds will also be a bit breezier overall. A cooling
trend will begin Friday, with continuing rain and high mountain
snow chances through the weekend into early next week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...LaVoie
AVIATION...Dziewaltowski
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 2, 11:54 PM MST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1254 AM MDT Wed May 3 2023
WYZ001>020-022>030-041200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1254 AM MDT Wed May 3 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
West of the Divide, melting snow of the lower elevations below 8,000
Feet in Teton, Lincoln, and northern Sublette counties may bring
flooding.
Very isolated showers and thunderstorms are possible this afternoon.
main threat is gusty outflow winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...West of the Divide, melting snow of the lower elevations below 8,000
Feet in Teton, Lincoln, and northern Sublette counties may continue
and flooding will remain possible.
Thursday through Sunday...Scattered to widespread showers and thunderstorms
possible each day, especially in the afternoons.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Lincoln
- When
- May 3, 2:00 PM MST to May 8, 5:00 AM MST
- Where
- Lincoln County, 3.73 mi S of Cokeville Muni Arpt to 3.69 mi NNW of Beckwith
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.977, -110.983
Minor flooding occurred in southern Lincoln County, with the most affected area along the Bear River near Pixley Dam. The floods were largely confined to low-lying agricultural land and a few dirt roads near the river. This first flood wave from melt in the lower and mid elevations was the highest peak of the season, with peak flow at the Bear River below Pixley Dam gauge reading of 1760 CFS.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, May 3 to 4, 202317 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 202313 events
- Damaging Winds in Utah, May 3 to 4, 202366 kt wind · 12 events
- Debris Flows and Flooding in Washington, May 3 to 5, 2023$6,000 · 54 kt wind · 9 events
- Hail and Damaging Winds in Texas, May 3 to 5, 20232 in hail · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 20235 events
- Frost and Freeze in Alaska, May 3 to 4, 20235 events
- Hail in Texas, May 3, 20231.75 in hail · 3 events
- Hail in Texas, May 3, 20230.88 in hail · 2 events
- Debris Flow and Flood in Colorado, May 3, 2023$1,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 20232 events
- Damaging Winds in New Mexico, May 3, 202357 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103683.